Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Projectively flat Finsler metrics of constant flag curvature
HTML articles powered by AMS MathViewer

by Zhongmin Shen PDF
Trans. Amer. Math. Soc. 355 (2003), 1713-1728 Request permission

Abstract:

Finsler metrics on an open subset in $\mathrm {R}^n$ with straight geodesics are said to be projective. It is known that the flag curvature of any projective Finsler metric is a scalar function of tangent vectors (the flag curvature must be a constant if it is Riemannian). In this paper, we discuss the classification problem on projective Finsler metrics of constant flag curvature. We express them by a Taylor expansion or an algebraic formula. Many examples constructed in this paper can be used as models in Finsler geometry.
References
  • P. L. Antonelli, R. S. Ingarden, and M. Matsumoto, The theory of sprays and Finsler spaces with applications in physics and biology, Fundamental Theories of Physics, vol. 58, Kluwer Academic Publishers Group, Dordrecht, 1993. MR 1273129, DOI 10.1007/978-94-015-8194-3
  • Ralph Alexander, Planes for which the lines are the shortest paths between points, Illinois J. Math. 22 (1978), no. 2, 177–190. MR 490820
  • Juan Carlos Álvarez Paiva, Contact topology, taut immersions, and Hilbert’s fourth problem, Differential and symplectic topology of knots and curves, Amer. Math. Soc. Transl. Ser. 2, vol. 190, Amer. Math. Soc., Providence, RI, 1999, pp. 1–21. MR 1738387, DOI 10.1090/trans2/190/01
  • J. C. Álvarez , Symplectic geometry and Hilbert’s fourth problem, preprint.
  • J. C. Álvarez Paiva and E. Fernandes, Crofton formulas in projective Finsler spaces, Electron. Res. Announc. Amer. Math. Soc. 4 (1998), 91–100. MR 1655987, DOI 10.1090/S1079-6762-98-00053-5
  • J. C. Alvarez, I. M. Gelfand, and M. Smirnov, Crofton densities, symplectic geometry and Hilbert’s fourth problem, The Arnold-Gelfand mathematical seminars, Birkhäuser Boston, Boston, MA, 1997, pp. 77–92. MR 1429885
  • R. V. Ambartzumian, A note on pseudo-metrics on the plane, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 37 (1976/77), no. 2, 145–155. MR 426089, DOI 10.1007/BF00536777
  • H. Akbar-Zadeh, Sur les espaces de Finsler à courbures sectionnelles constantes, Acad. Roy. Belg. Bull. Cl. Sci. (5) 74 (1988), no. 10, 281–322 (French, with English summary). MR 1052466
  • D. Bao and C. Robles, On Randers metrics of constant curvature, Reports on Mathematical Physics (to appear).
  • D. Bao and Z. Shen, Finsler metrics of constant curvature on the Lie group $S^3$, Journal of London Mathematical Society (to appear).
  • D. Bao, S.-S. Chern, and Z. Shen, An introduction to Riemann-Finsler geometry, Graduate Texts in Mathematics, vol. 200, Springer-Verlag, New York, 2000. MR 1747675, DOI 10.1007/978-1-4612-1268-3
  • L. Berwald, Über eine characteristic Eigenschaft der allgemeinen Räume konstanter Krümmung mit gradlinigen Extremalen, Monatsh. Math. Phys. 36(1929), 315-330.
  • L. Berwald, Über die n-dimensionalen Geometrien konstanter Krümmung, in denen die Geraden die kürzesten sind, Math. Z. 30(1929), 449-469.
  • W. Blaschke, Integralgeometrie 11: Zur Variationsrechnung, Abh. Math. Sem. Univ. Hamburg, 11(1936), 359-366.
  • Robert L. Bryant, Finsler structures on the $2$-sphere satisfying $K=1$, Finsler geometry (Seattle, WA, 1995) Contemp. Math., vol. 196, Amer. Math. Soc., Providence, RI, 1996, pp. 27–41. MR 1403574, DOI 10.1090/conm/196/02427
  • Robert L. Bryant, Projectively flat Finsler $2$-spheres of constant curvature, Selecta Math. (N.S.) 3 (1997), no. 2, 161–203. MR 1466165, DOI 10.1007/s000290050009
  • R. Bryant, Some remarks on Finsler manifolds with constant flag curvature, Houston J. of Math. 28(2002), 221-262.
  • Herbert Busemann, Problem IV: Desarguesian spaces, Mathematical developments arising from Hilbert problems (Proc. Sympos. Pure Math., Northern Illinois Univ., De Kalb, Ill., 1974) Proc. Sympos. Pure Math., Vol. XXVIII, Amer. Math. Soc., Providence, R.I., 1976, pp. 131–141. MR 0430935
  • P. Funk, Über Geometrien, bei denen die Geraden die Kürzesten sind, Math. Annalen 101(1929), 226-237.
  • P. Funk, Über zweidimensionale Finslersche Räume, insbesondere über solche mit geradlinigen Extremalen und positiver konstanter Krümmung, Math. Zeitschr. 40(1936), 86-93.
  • Paul Funk, Eine Kennzeichnung der zweidemensionalen elliptischen Geometrie, Österreich. Akad. Wiss. Math.-Natur. Kl. S.-B. II 172 (1963), 251–269 (German). MR 171229
  • G. Hamel, Uber die Geometrien, in denen die Geraden die Kürtzesten sind, Math. Ann. 57(1903), 231-264.
  • D. Hilbert, Mathematical Problems, Bull. Amer. Math. Soc. 37(2001), 407-436. Reprinted from Bull. Amer. Math. Soc. 8 (July 1902), 437-479.
  • M. Matsumoto and H. Shimada, The corrected fundamental theorem on the Randers spaces of constant curvature, Tensor, N.S. (to appear).
  • Tsutomu Okada, On models of projectively flat Finsler spaces of constant negative curvature, Tensor (N.S.) 40 (1983), no. 2, 117–124. MR 837784
  • Aleksei Vasil′evich Pogorelov, Hilbert’s fourth problem, Scripta Series in Mathematics, V. H. Winston & Sons, Washington, D.C.; John Wiley & Sons, New York-Toronto, Ont.-London, 1979. Translated by Richard A. Silverman. MR 550440
  • G. Randers, On an asymmetric metric in the four-space of general relativity, Phys. Rev. 59(1941), 195-199.
  • A. Rapcsák, Über die bahntreuen Abbildungen metrischer Räume, Publ. Math. Debrecen 8 (1961), 285–290 (German). MR 138079
  • Z. Shen, Differential Geometry of Spray and Finsler Spaces, Kluwer Academic Publishers, Dordrecht, 2001.
  • Z. Shen, Finsler metrics with $\mathbf {K}=0$ and $\textbf {S}=0$, Canadian J. Math. (to appear).
  • Z. Shen, Two-dimensional Finsler metrics of constant flag curvature, Manuscripta Mathematica (to appear).
  • Z. Shen, Projectively flat Randers metrics of constant flag curvature, Math. Ann. (to appear).
  • Z. I. Szabó, Hilbert’s fourth problem. I, Adv. in Math. 59 (1986), no. 3, 185–301. MR 835025, DOI 10.1016/0001-8708(86)90056-3
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C60, 53A20
  • Retrieve articles in all journals with MSC (2000): 53C60, 53A20
Additional Information
  • Zhongmin Shen
  • Affiliation: Department of Mathematical Sciences, IUPUI, 402 N. Blackford Street, Indianapolis, Indiana 46202-3216
  • Email: zshen@math.iupui.edu
  • Received by editor(s): July 1, 2002
  • Published electronically: December 2, 2002
  • © Copyright 2002 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 355 (2003), 1713-1728
  • MSC (2000): Primary 53C60, 53A20
  • DOI: https://doi.org/10.1090/S0002-9947-02-03216-6
  • MathSciNet review: 1946412